Opiate Overdose Signs, Symptoms & Treatment

There is a problem facing this country. It is an indiscriminate foe that attacks regardless of race, color, or creed. It is the pestilence of our time. Perhaps you are familiar with it: the opioid epidemic. States across the country are pouring out billions of dollars annually to combat its spread, and the prognosis is not good.

To better understand how this plague affects individual users, it is vital to understand the enemy itself. Despite working on similar receptors in the human brain, opioids and opiates are actually different from one another. Many people assume that these two terms mean one and the same, but some key differences do exist. There may not be much variance in the ways they affect us, but how they originate is another matter entirely.

Opioids are man-made drugs produced in laboratories by professionals, or in processing facilities for illicit drug-trade purposes. They can be categorized as either being fully or semi-synthetic, but regardless or designation, these types are chemical by nature. Some familiar and newer examples of opioids include hydrocodone, oxycodone, carfentanil and fentanyl. 

Opiates, on the other hand, are produced from naturally occurring opium poppies. Besides opium itself, alkaloids found within the plant are the basis for pain-relieving drugs like morphine and codeine, but also illegal substances like heroin. Technically, morphine, codeine and heroin are considered both opioids and opiates. A general rule of thumb: All opiates are also opioids, not all opioids are opiates.

Another key differentiator between opioids and opiates comes in their addiction potential. Taking opiates increases the release of endorphins, which makes it much easier to acquire a dependence on them and abuse more likely. Mostly due to heroin, opiate overdoses are a daily occurrence in the United States. Identifying the signs and symptoms of an opiate overdose can put you or a loved one on the right path toward treatment.

Opiate Overdose | Opiate Overdose Treatment, Signs, & Symptoms

Despite their inherent differences in origin, opiate and opioid symptoms are often interchangeable. When thinking of either, the first thing that should come to mind is breathing. Opiates suppress proper inhalation and exhalation above all else.

Another fundamental symptom traces its roots to the intended functionality of the drugs: sleepiness. In a clinical setting, controlled amounts of morphine and similar drugs tend to increase drowsiness. Taking this side effect to its extreme, it is easy to understand why enhanced lethargy is a symptom one should be cognizant of. Such a reaction can lead to a coma and, at its absolute worst, death.

Knowing when a recreational experience with opiates is devolving into an emergency could save a life. Perceptible warning signs of an opiate overdose include:

  • Nausea: may include vomiting, dry heaving and gurgling noises
  • Delirium: confusion or slurred words, if they are capable of speech
  • Limpness: motor functions may cease entirely
  • Cyanosis: distinctive purple, red, or even blue skin, fingernails and lips
  • Mood Swings: these can be mild or severe, with individuals displaying joy one minute and fury the next

Moreover, three pervasive signs are commonplace during an opiate overdose: unconsciousness, contracted pupils, and respiratory depression. Collectively, this is called the ‘opioid overdose triad’ and using it during an overdose triage situation is imperative.

Note: there is no catch-all when it comes to overdose signs. Any single sign could be indicative of an overdose. Just because multiple signs do not present themselves doesn’t mean the scenario is any less dire. When lives are at stake, assuming the worst is good — it means an individual can receive the best possible outcome if treatment is needed after all.

Suspected opiate overdoses should be treated by qualified medical professionals. There is no alternative to swift and effective care. However, there are steps that can be taken when an overdose is suspected to prolong life and make medical intervention more likely. As always, dialing 911 is the first step to any emergency, overdose or otherwise.

Once first responders are contacted, one must determine whether the victim is specifically experiencing opioid or opiate overdose as opposed to another type of drug. Luckily, both opioid and opiate overdoses can be halted by the drug naloxone (Narcan). This anti-overdose compound is a stabilizer of sorts; it won’t cure or treat the overdose, but it will provide victims crucial time to seek proper treatment.

Naloxone is often considered a blessing and a curse. In the moment, it is undeniable that the drug saves lives. That is not to say it doesn’t come with its repercussions. Many opiate overdose victims find life after naloxone injection to be a living Hell, due to debilitating withdrawal-like symptoms. For many, this can lead to a stronger urge to use opiates in the future.

With opiate addiction currently at its highest point, it is problems like these that society will have to face more and more in the years to come. But, any life saved from the overdose epidemic today is another opportunity to fight the epidemic tomorrow.

You can overcome opiate addiction — the first step is asking for help when you need it. The Recovery Village has allowed countless people to find the light at the end of the tunnel of substance use disorder. Let us help you, too. Intake coordinators are available to talk 24 hours a day, seven days a week, and same day admittance is available. Reach out today to learn more. 

Opiate Overdose Signs, Symptoms & Treatment
How Would You Rate This Page?